Archive for January 2010

Green urine

January 31, 2010, 11:52 pm

Life in the Fast Lane has posted an interesing case of drug-induced green urine.  I won’t spoil the surprising by revealing the causative agent.…

Read More »

Cocktail Paralysis

January 31, 2010, 12:06 am

★★★☆☆

Cocktail Paralysis. Hammond K et al.  Amer J Med. 2009;122:907-908.

No abstract available on-line

This interesting case report, from the University of Saskatchewan, describes a 44-year-old woman who was transferred to the neurology service after developing severe muscle weakness (able to lift head but not any extremity against gravity) and hypokalemia (K = 1.6 mmol/L).  Workup revealed that she was …

Read More »

Mass overdose in Great Britain protests homeopathy – hundreds not injured

January 30, 2010, 3:20 pm

The Merseyside Skeptics Society (MSS) today carried out their planned mass overdose of homeopathic medications outside Boots chemist shops throughout England and Scotland. Homeopathy is a branch of alternative medicine based upon taking extremely dilute preparations of substances which — in larger doses — cause symptoms similar to those that the patient is experiencing.  Some proponents claim that although their …

Read More »

Strip and shower? Or just strip? Decontamination after a chemical attack

January 29, 2010, 2:13 pm

httpv://www.youtube.com/watch?v=QMWSGwtZslo [Rating: 3.0] Chemical Agent Simulant Release from Clothing Following Vapor Exposure. Feldman RJ. Acad Emerg Med Feb 2010;17:221-224. Abstract After the nerve agent sarin was released into the Tokyo subway system in 1995, the hospital closest to the event (St. Luke's) received hundreds of patients into its emergency department. Although only a few of these patients were critically ill, . . .

Read More »

Warfarin and skin necrosis

January 28, 2010, 1:01 pm

★½☆☆☆

Warfarin-Induced Skin Necrosis. Inayatullah S et al.  South Med J Jan 2010;103:74-75.

Abstract

Warfarin-induced skin necrosis (WISN) is a rare (estimated prevalence 0.01 – 0.1%) but severe condition that all clinicians should be aware of.  It usually occurs within 1-10 days of starting warfarin, and is probably related to a drug-induced relative deficiency of the anticoagulation factor protein C, creating …

Read More »

Harvard azide-tainted coffee investigation stalls

January 26, 2010, 1:35 pm

It looks like the police investigation into the case of the contaminated coffee has gone nowhere.  Last August, six scientists at the Harvard Medical School became sick after drinking coffee that contained the poison sodium azide.  All six recovered rapidly.  I am not surprised at this outcome.  For my column in Emergency Medicine News about this incident, click here.…

Read More »

Famous Literary Drunks & Addicts

January 26, 2010, 11:32 am

In a must-see feature, Life.com has a fascinating photo gallery of literary greats who epically abused drugs and alcohol.  Many of the usual suspects show up: Hunter S. Thompson, William S. Burroughs, John Cheever, Dorothy Parker, Charles Bukowski, etc.  There are also some surprising figures such as Louisa May Alcott and Elizabeth Barrett Browning. The toll that substance abuse …

Read More »

Case reports: neutropenia associated with levamisole-adulterated cocaine

January 25, 2010, 12:20 pm

★★★½☆

Cocaine adulterant linked to neutropenia. Wiens MO et al.  CMAJ  12 Jan 2010;182:57-59.

Abstract not available

This paper, from British Columbia, describes 2 cases of febrile neutropenia apparently caused by use of cocaine contaminated with the  antihelminthic drug levamisole.  Recently, TPR has discussed the MMWR report about  this problem, as well as a letter speculating on why levamisole might be

Read More »

Tox Tunes #4 – Modern Times (Charlie Chaplin)

January 24, 2010, 10:33 pm

Okay, it’s not really a Tox Tune. But this clip from Charlie Chaplin’s Modern Times is a fascinating example of the appearance of drugs in early twentieth-century American culture.…

Read More »